Indiana, 2004

Hail and Damaging Winds in Indiana, August 19, 2004

August 19, 2004 · NWS IND · 3 events in 3 counties and zones

A few strong to severe thunderstorms moved across central Indiana on 19 August 2004.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few strong to severe thunderstorms moved across central Indiana on 19 August 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 2:28 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 19, 2:28 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 19 2004

.DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF PRECIP AND THE
POTENTIAL FOR HEAVY RAINFALL FRIDAY.

COLD FRONT WAS FROM NEAR KCLE INTO SW MISSOURI AT 19Z.  19Z 88D
SHOWING RETURNS IN OHIO.  THE SHORT TERM POTENTIAL FOR TSRA
DEVELOPMENT IN THE KIND CWA EXISTS BETWEEN KIND AND KHUF AS THE SFC
MAP SHOWS A WINDSHIFT LINE AND 70 DEWPOINTS BETWEEN THE TWO
STATIONS.  ALSO NOTED ON THE SFC PLOT IS KLWV AND STATIONS WEST AND
SOUTH OF THERE ARE RISING INTO THE 90S AND DEWPOINTS FALLING AS
PREFRONTAL COMPRESSION IS RAPIDLY WARMING AND DRYING THOSE AREAS.

ETA TRENDS SHOWING IT SPEEDING UP PROGRESS OF THE CURRENTLY EVOLVING
SYSTEM WHICH IS MORE LIKE WHAT THE GFS HAS BEEN ADVERTISING.  WILL
USE A BLEND OF THE TWO.  MASSIVE UPPER LOW OVER SOUTHERN CANADA WILL
DEEPEN AND MOVE NORTHEAST OVER THE NEXT 48 HOURS.  IN THE MEAN TIME
BOTH ETA/GFS TAKE A GOOD MASS OF ENERGY FROM SW MO TONIGHT AND BRING
IT STRAIGHT INTO INDIANA FRIDAY AFTERNOON.  THIS ENERGY WILL PROVIDE
FOCUS FOR A WAVE TO DEVELOP ALONG THE FRONTAL BOUNDARY.  THE GFS IS
A BIT STRONGER WITH THE ENERGY THAN ETA POSSIBLY INDICATING FEEDBACK
PROBLEMS SO WILL GO IN BETWEEN FOR STRENGTH.  SHOWERS AND
THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON FOR AFOREMENTIONED
REASONS THEN AGAIN AROUND MIDNIGHT AS THE SFC WAVE RIDES INTO THE
STATE.  PLENTY OF LLVL MOISTURE FEEDING IN FROM THE SOUTH AND WITH
LARGER SCALE LIFT AVAILABLE THE POTENTIAL FOR HEAVY RAINFALL IS GOOD
AS WELL.  ALL THAT SAID FRIDAY LOOKS LIKE A RAINY DAY WITH ISOLATED
RAINFALL AMOUNTS EXCEEDING ONE INCH.  WITH THE ETA CATCHING UP TO
THE GFS IN SPEED OF THE SYSTEM WILL OPT TO REMOVE PRECIP FROM THE
FORECAST ON SATURDAY MORNING.  GOOD DRYING AND SUBSIDENCE POST
FRONTAL WILL SET THE STAGE FOR A DRY AND SEASONABLE WEEKEND.

MOS TEMPS FOR TONIGHT LOOK A LITTLE TOO LOW WITH CLOUDCOVER AND WARM
SOUTHERLY FEED.  FRIDAY MOS TEMPS LOOK MORE REASONABLE WITH RAIN
EXPECTED MOST OF THE DAY.

&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Aug 19, 5:55 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST THU AUG 19 2004

INZ021-028>031-035>049-051>057-060>065-067>072-201053-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
555 AM EST THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
LATER TODAY. AN ISOLATED SEVERE STORM IS POSSIBLE, HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY.

LOW PRESSURE WILL TAKE AIM AT CENTRAL INDIANA LATER FRIDAY INTO EARLY
SATURDAY. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
AREA LATER FRIDAY. THERE IS SOME POTENTIAL THAT SOME OF THE STORMS
COULD BE SEVERE LATE FRIDAY INTO FRIDAY NIGHT. HOWEVER, THE GREATER
THREAT COULD BE HEAVY RAINS. HEAVY RAINS APPEAR LIKELY LATER FRIDAY
AND FRIDAY NIGHT. DESPITE THE RECENT DRY CONDITIONS, FLOODING COULD
BECOME A THREAT DUE TO THE PROLONGED DURATION AND INTENSITY OF ANY
RAINS.  THE RAINS SHOULD END EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE FRIDAY INTO FRIDAY NIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Aug 19, 2:27 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 E ELLETTSVILLE        39.23N 86.58W
08/18/2004                   MONROE             IN   DEPT OF HIGHWAYS

            SEVERAL TREES BLOWN DOWN.

0800 PM     TSTM WND DMG     2 N SPENCER             39.32N 86.77W
08/18/2004                   OWEN               IN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.

&&

DRT
Local storm report, Aug 19, 2:28 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             SPENCER                 39.29N 86.77W
08/18/2004  0.88 INCH        OWEN               IN   OFFICIAL NWS OBS

0729 PM     HAIL             ELLETTSVILLE            39.23N 86.62W
08/18/2004  0.50 INCH        MONROE             IN   AMATEUR RADIO

0730 PM     TSTM WND DMG     2 E ELLETTSVILLE        39.23N 86.58W
08/18/2004                   MONROE             IN   DEPT OF HIGHWAYS

            SEVERAL TREES BLOWN DOWN.

0755 PM     FUNNEL CLOUD     5 N BLOOMINGTON         39.24N 86.52W
08/18/2004                   MONROE             IN   AMATEUR RADIO

0800 PM     TSTM WND DMG     2 N SPENCER             39.32N 86.77W
08/18/2004                   OWEN               IN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.

0857 PM     HAIL             12 S BLOOMINGTON        38.99N 86.52W
08/18/2004  0.75 INCH        MONROE             IN   AMATEUR RADIO

0858 PM     TSTM WND DMG     BLOOMINGTON             39.17N 86.52W
08/18/2004                   MONROE             IN   LAW ENFORCEMENT

            TREES DOWN IN SEVERAL LOCATIONS IN BLOOMINGTON

&&

DRT

The radar

The Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Randolph

When
August 19, 4:30 PM EST to 9:40 PM EST
Where
Randolph County, 3 mi SE of Modoc
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -85.100

Thunderstorm Wind, Greene

When
August 19, 8:47 PM EST
Where
Greene County, Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -86.933

Several trees and power lines were downed in Bloomfield.

Thunderstorm Wind, Lawrence

When
August 19, 10:05 PM EST
Where
Lawrence County, 3 mi E of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.433

Trees were downed near Bedford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419472, 5419474, 5419473.